Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 1, NWS Quad Cities, IA

January 9, 202013 counties in Iowa; 9 counties in Illinois

NWS Quad Cities, IA issued this wind advisory at Jan 9, 2020, 3:33 AM CST for 13 counties in Iowa; 9 counties in Illinois. It took effect at Jan 9, 2020, 10:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2020, 3:33 AM CST (09:33 UTC)
In effect from
Jan 9, 2020, 10:00 AM CST
Expired
Jan 9, 2020, 2:53 PM CST
In force
5 hr
Issued by
NWS Quad Cities, IA
All 22 counties

Cedar County, IA, Des Moines County, IA, Henry County, IA, Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
460 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WWUS73 KDVN 090933
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
333 AM CST Thu Jan 9 2020

IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-
035-091745-
/O.NEW.KDVN.WI.Y.0001.200109T1600Z-200110T0000Z/
Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Marengo, Iowa City, Tipton, Muscatine, 
Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
333 AM CST Thu Jan 9 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and southeast Iowa and north 
  central, northwest and west central Illinois.

* WHEN...From 10 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Those operating high profile vehicles may encounter driving 
  difficulties, especially on east west roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph or greater, or wind
gusts of 45 mph or greater are expected, which can make driving 
difficult, especially for high profile vehicles. Use extra 
caution when driving, especially if operating a high profile 
vehicle. Secure outdoor objects.

&&

$$

Speck
2 follow-up statements
201 
WWUS73 KDVN 091633
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
1033 AM CST Thu Jan 9 2020

IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-
035-100000-
/O.CON.KDVN.WI.Y.0001.000000T0000Z-200110T0000Z/
Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Marengo, Iowa City, Tipton, Muscatine, 
Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
1033 AM CST Thu Jan 9 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of east central and southeast Iowa and north 
  central, northwest and west central Illinois.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GROSS
702 
WWUS73 KDVN 092053
NPWDVN

URGENT - WEATHER MESSAGE
National Weather Service Quad Cities IA IL
253 PM CST Thu Jan 9 2020

IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026-034-
035-092200-
/O.CAN.KDVN.WI.Y.0001.000000T0000Z-200110T0000Z/
Iowa-Johnson-Cedar-Muscatine-Scott-Keokuk-Washington-Louisa-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Rock Island-Henry IL-
Bureau-Putnam-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Marengo, Iowa City, Tipton, Muscatine, 
Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, Burlington, Keosauqua, Fort Madison, Moline, 
Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, 
Monmouth, Carthage, and Macomb
253 PM CST Thu Jan 9 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below hazardous levels this afternoon. Gusts 
up to 35 MPH will be possible for the next 2 to 3 hours. Winds 
will continue to diminish as the evening progresses. Therefore, 
the Wind Advisory has been cancelled. 

$$

GROSS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:05 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 8, 11:05 PM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1105 PM CST Wed Jan 8 2020

...06z AVIATION UPDATE...

.SYNOPSIS...
Issued at 304 PM CST Wed Jan 8 2020

At 230 PM, high pressure stretched across the Upper and Middle
Mississippi River Valley with last nights cold front draped roughly
along Interstate 70 across Kansas and Missouri then eastward to
along the Kentucky and Tennessee border. Temperatures across eastern
Iowa, northwest Illinois, and far northeast Missouri ranged from the
upper teens along the Highway 20 corridor to near 30 degrees across
far southeast Iowa and northeast Missouri. Dewpoints ranged from 2
degrees above zero at Freeport and Dubuque to 12 degrees at Fort
Madison.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 304 PM CST Wed Jan 8 2020

Key points:

1) Temperatures will warm after midnight with high temperatures on
THursday 20 to 25 degrees warmer than Wednesday.

1) Precipitation will fall as all rain with the storm system in the
short term. Rainfall amounts of 1 to 2 tenths possible.

2) Winds increasing this evening into Thursday.

Models are in good overall agreement over the next 24 hours. The
primary forecast concerns were winds and temperatures.

High pressure will exit to the east this evening as the pressure
gradient tightens across the region in response to developing surface
low in eastern Colorado. Winds will increase tonight into Thursday
with winds of 15 to 25 MPH during the day tomorrow. A strong low
level jet will develop overnight and continue into Tuesday with 850
MB winds or winds around 1500 to 2000ft around 50 to 55 knots.  A
deep inversion across the area will prevent stronger winds from
mixing to the surface. The pressure gradient will begin to relax as
the surface low lifts northeastward across northern Iowa and into
the Upper Great Lakes by the early evening with winds beginning to
diminish during the afternoon from southwest to northeast.

The developing surface low, will lift a warm front across the area
between 06 and 12 UTC on Thursday. THis will switch the winds across
the area to the south and begin warm and moisture advection.  This
will cause temperatures to warm after midnight and continue through
the day until precipitation begins or the cold front passes. The
current forecast has high temperatures in the upper 40s to mid 50s
which is almost 20 degrees above normal for this time of year.  This
is near the middle of all of the different model high temperature
forecasts so if precipitation begins earlier temperatures would be
cooler than currently forecast.

Given the cold, dry airmass across the region today, it will take
a while for saturation to occur and do not expect precipitation
to begin until late morning and spread northward through the
afternoon. We will be in the warm sector through the day on
Thursday so precipitation type will not be an issue with all
liquid falling. Moisture is not very deep with this storm system
with the bulk of the moisture below 700 mb. Thunderstorms are not
expected with no instability present. Precipitation amounts of
0.10 to 0.20 are forecast.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 304 PM CST Wed Jan 8 2020

A strong storm system lifting through the region Friday and Saturday
will bring a variety of hazards, starting with heavy rain and
possible flooding Friday, transitioning to possible heavy snow and
blowing snow Saturday into Saturday night. In the transition zone in
between, there will be the potential for an appreciable amount of
ice from freezing rain and sleet over at least part of the forecast
area.

Overview: The cold front that moves through Thursday evening will
stall just to our east and southeast, setting up a tight baroclinic
zone in a SW to NE axis from the southern plains to the Great Lakes
under a developing southwest flow aloft. A 150 kt plus upper level jet
in the Gulf of AK region this morning will combine with a shortwave
off the Pacific NW to form a surface low in the TX/OK region late
Friday, which lifts northeast along the baroclinic axis toward OH or
lower MI by Saturday night. A wide open feed of anomalously high
moisture from the Gulf of Mexico will lead to heavy rainfall,
especially over MO into central IL as strong jet level divergence
and mid level forcing reaches the area Friday into early Saturday.
The local forecast area will be on the cold side of this system,
with cold air undercutting a warm nose aloft, changing Friday's
initial rain to snow late Friday into Friday night, with a possible
several hour period of freezing rain and/or sleet over especially
the central and southeast half of the forecast area overnight. Snow
may continue for much of Saturday and possibly into Saturday night,
depending on the strength and track of the upper level shortwave and
surface low. The tighter pressure gradient and cold air advection
shown with the more bullish solutions, would produce stronger winds
and possible blowing snow over the area.

Models:

The 12Z GFS remains an outlier with a weaker, and more progressive
solution, while the ECMWF, Canadian and WRF/NAM have stayed on track
with a more bullish system that would provide more significant
impacts over the area. The former solutions have a stronger, more
closed shortwave, passing through the area in a negative tilt
fashion than the GFS. A resulting deformation axis would keep the
surface low on a more westerly track, with a corresponding
deformation axis providing a secondary period of enhanced lift for
moderate to possibly heavy snow from late Saturday afternoon through
Saturday night over especially northeast Missouri and eastern Iowa.
These model advertised snowfall totals would support a need for
winter weather headlines in this timeframe.

While no headlines will be issued this afternoon, there is
increasing confidence that there will be sufficient ice/sleet
accumulations followed by accumulating snow to ultimately support
the need for winter weather advisories or even winter storm warnings
over much the forecast area Friday night, Saturday and possibly into
Saturday night. Ahead of the wintry precipitation, heavy rain and
possibly even a few thunderstorms Friday will pose a threat of at
least minor flooding in IL, where rainfall totals of 1 to possibly 2
inches are indicated by model consensus. This would lead to rises
and possible flooding along tributary rivers.

Sunday through Wednesday:

A fairly active pattern continues through this timeframe and beyond.
A broad trough western U.S. trough will send periodic shortwaves
across the area with resulting precipitation chances. At this time,
these are centered on late Sunday night, Monday night into Tuesday
morning and Wednesday. Temperatures will be somewhat affected by any
resulting snow cover, but overall look to remain near to above
normal through mid week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1104 PM CST Wed Jan 8 2020

VFR conditions initially will be accompanied by LLWS due to a
40-50 kt LLJ overhead. This LLJ will increase moisture and low-
clouds across the area, with condtions expected to turn MVFR by
mid-Thursday morning. Concurrently, southeast winds will shift and
increase out of the south, with gusts approaching 30 kts at times
by midday. Rain shower chances will also increase by the
afternoon, but are not expected to lead to visibility
restrictions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...Speck
Hazardous weather outlook, Jan 8, 11:11 AM CST, 16 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1111 AM CST Wed Jan 8 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1111 AM CST Wed Jan 8 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A winter storm system will impact much of the region Friday
through Saturday.

The system will begin with widespread rain Friday into Friday
night. The rain may be heavy at times with rainfall totals of 1 to
2 inches possible over northwest and west central Illinois. This
may lead to significant rises and possible flooding along rivers,
streams and areas with poor drainage.

Falling temperatures will then bring a threat of freezing rain,
sleet and accumulating snow and blowing snow Friday night into
Saturday. There remains too much uncertainty with this system to
forecast snowfall amounts and ice accumulation at this time.
Those planning travel should continue to monitor later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 11:21 AM CSTWinter Storm WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more16 hr
Jan 9, 10:44 AM CSTRiver Flood WatchDVNHancock, McDonough42 hr

Nearby

Wind Advisories in Iowa, 2020Wind Advisories in Illinois, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.